Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 2024, 9:43 PM CDT for Ness County, Trego County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2024, 9:43 PM CDT (02:43 UTC)
- Expired
- May 1, 2024, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2345 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.9
The text
As transmitted.
001
WUUS53 KDDC 020243
SVRDDC
KSC135-195-020330-
/O.NEW.KDDC.SV.W.0027.240502T0243Z-240502T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
943 PM CDT Wed May 1 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ness County in west central Kansas...
Southern Trego County in west central Kansas...
* Until 1030 PM CDT.
* At 942 PM CDT, a severe thunderstorm was located near Arnold,
moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Ness and southern Trego Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
&&
LAT...LON 3888 9971 3858 9971 3866 10021 3870 10020
3870 10015 3879 10015
TIME...MOT...LOC 0242Z 262DEG 18KT 3871 10007
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER1 follow-up statement
946
WWUS53 KDDC 020309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1009 PM CDT Wed May 1 2024
KSC135-020318-
/O.CAN.KDDC.SV.W.0027.000000T0000Z-240502T0330Z/
Ness KS-
1009 PM CDT Wed May 1 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NESS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
&&
LAT...LON 3888 9971 3870 9971 3870 10008 3880 10011
TIME...MOT...LOC 0308Z 260DEG 13KT 3875 10000
$$
KSC195-020330-
/O.CON.KDDC.SV.W.0027.000000T0000Z-240502T0330Z/
Trego KS-
1009 PM CDT Wed May 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN TREGO COUNTY...
At 1008 PM CDT, a severe thunderstorm was located 8 miles north of
Arnold, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9971 3870 9971 3870 10008 3880 10011
TIME...MOT...LOC 0308Z 260DEG 13KT 3875 10000
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:02 PM CDT, 3 hours 41 minutes earlier. Its key messages:
- Scattered severe thunderstorms expected eastern half of southwest Kansas Wednesday afternoon and evening. Very large hail and tornadoes are possible.
- Slightly cooler with strong north winds Thursday.
- Widespread accumulating rainfall most likely Friday night and Saturday morning.
Area forecast discussion, May 1, 6:02 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Wed May 1 2024 .KEY MESSAGES... - Scattered severe thunderstorms expected eastern half of southwest Kansas Wednesday afternoon and evening. Very large hail and tornadoes are possible. - Slightly cooler with strong north winds Thursday. - Widespread accumulating rainfall most likely Friday night and Saturday morning. && .SHORT TERM /THROUGH THURSDAY/... Issued at 1200 PM CDT Wed May 1 2024 The ingredients needed for severe thunderstorms were converging on SW KS at midday. Surface observations showed a pronounced frontal boundary just north of the KS/OK border, that will be retreating northward as a warm front through the afternoon. Exactly how far this warm front advances northward, and exactly how expansive and unstable the resulting warm sector becomes, will dictate the severity of the expected storms late this afternoon/early evening. Mesoanalysis shows strong instability streaming north from West Texas (rerouted westward around Oklahoma outflow), and a pronounced triple point (warm front/dryline intersection) is expected to set up over the SE DDC CWA at peak heating this afternoon. Strong instability with CAPE > 3000 J/kg and enhanced storm relative helicity is expected in this region, with strong convergence near the triple point helping to overcome convective inhibition. Latest thinking is thunderstorms will initiate in the vicinity of US 283/DDC after 4 pm, then progress eastward through the southeast zones into the evening. Most CAMs are aligned along this scenario, and 12z ARW, which failed to convect previously, now agrees. Any discrete supercells in the expected environment near and southeast of DDC will be capable of 2-3" diameter hail and tornadoes. Storms that parallel the stalled boundary will need to be watched carefully for locally enhanced tornado potential. Per SPC coordination, Clark/Comanche/Kiowa counties are some areas at most risk this afternoon and evening. Shortwave timing appears favorably timed with a high octane warm sector, the only question is exactly where the warm sector sets up at max heating. With questions regarding coverage, kept pops conservative in the chance category for the eastern zones, but also included severe wording in the various products. Strong cold front associated with the passing shortwave is expected to surge southward after midnight, with north winds gusting over 30 mph. Additional showers and thunderstorms may develop in the convergence along this advancing boundary, preferring the eastern zones again. Consensus of short term models suggests low stratus will expand in the post frontal environment, persisting through Thursday morning. North winds will be strong for much of Thursday, gusting 30-40 mph, ushering in noticeably cooler air. Models show a net cooling of 6-8C at 850 mb Thursday. With increasing early May sunshine, temperatures will have no problem warming into the lower to mid 70s. Winds will veer NEly and diminish quickly Thursday evening. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 145 PM CDT Wed May 1 2024 Not much time to consider the long term, and accepted the NBM. A pleasant spring Friday is expected, with afternoon temperatures in the 70s, partial sunshine, and increasing southeast winds ahead of the next shortwave. 12z model guidance is optimistic with the associated cold front passage producing rain in SW KS Friday night/early Saturday. Indeed, NBM pops peak in the likely category after midnight Saturday morning. These pops were accepted, with 12z GEFS probability of QPF > 0.10 inch exceeding 80% for at least the NE 1/2 of the DDC CWA. After one of the driest Aprils in history, and as short term drought continues to intensify, we are cautiously optimistic that at least some of us will get a desperately needed rainfall Friday night. WPC QPF guidance suggests 0.50-1.0 inch of rain is possible. Marginal 5% severe wind/hail probability is noted from SPC, but with nocturnal timing instability should be limited. Another minor cooldown behind this cold front, with afternoon temperatures reduced to within a few degrees of 70. Saturday will be pleasant with a northeast breeze. 12z models continue to show a strong closed cyclone crossing the Great Basin on Sunday, and ejecting onto the central plains Monday. Pretrough warm air advection may support some limited rain opportunity Sunday. Long range models and pattern recognition suggest another synoptically evident severe weather episode for the plains Monday afternoon and evening, with the initiating dryline most likely in the DDC CWA at peak heating Monday. We will need to monitor the central and especially eastern zones (central Kansas) for potentially a high end severe risk Monday. Welcome to May! && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 558 PM CDT Wed May 1 2024 Winds will stay strong through the time period. A strong storm system will keep the winds out of the east to southeast through 07Z. A cold front will switch the winds to the north to northwest for all terminals for the rest of the time period. Expect speeds to be 15-25 kts with gusts over 30 kts. Cloud ceilings will be influnced by storms later tonight mainly around HYS as models show a squall line along the I-70 corridor between 05-09Z. Cloud ceilings could fall to IFR flight category during this time and then stay in MVFR through 15Z. DDC, LBL, and GCK will hover between VFR and MVFR between 09-14Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Tatro
Hazardous weather outlook, May 1, 3:48 AM CDT, 17 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Wed May 1 2024 KSZ030-031-043>046-061>066-074>081-084>090-020900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Wed May 1 2024 /248 AM MDT Wed May 1 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated to widely scattered severe thunderstorms will be possible east of highway 283 and south of the I-70 corridor between 4pm and 10 pm today. Hail larger than 2 inches and wind gusts up to 70 mph will be the main hazards. A isolated tornado or two cannot be completely ruled out. Elevated to near critical fire weather will exist west of Meade today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible almost each day from Thursday through Monday. On Thursday a few strong to marginally severe thunderstorms will be possible east of highway 182. The main hazard will be gusty winds and hail up to the size of a quarter. .SPOTTER INFORMATION STATEMENT... Spotter activating may be needed between 4pm and 10pm east of highway 283 and south of the I-70 corridor.
In the hours before
Local storm report, May 1, 8:46 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
846 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 4 SW WaKeeney 38.99N 99.95W
05/01/2024 M1.75 Inch Trego KS Emergency Mngr
&&Local storm report, May 1, 9:08 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
908 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Landspout 3 NNW Pendennis 38.67N 100.37W
05/01/2024 Lane KS Public
Video and pictures of a landspout/possible
tornado.
&&Local storm report, May 1, 9:16 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
916 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM Landspout 3 NNW Utica 38.69N 100.20W
05/01/2024 Ness KS Public
Pictures of a landspout.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| May 1, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 39 min |
| May 1, 8:19 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 41 min |
| May 1, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| May 1, 8:54 PM CDT | Tornado Warning | DDC | Lane, Ness | 36 min |
| May 1, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 47 min |
| May 1, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| May 1, 9:21 PM CDT | Tornado Warning | DDC | Ness, Trego | 24 min |
| May 1, 10:01 PM CDT | Special Weather Statement | DDC | Trego | 29 min |
| May 1, 10:17 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| May 1, 10:28 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| May 1, 11:06 PM CDT | Special Weather Statement | DDC | Trego | 24 min |
| May 1, 11:35 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
| May 1, 11:50 PM CDT | Special Weather Statement | DDC | Scott | 40 min |
| May 2, 12:09 AM CDT | Special Weather Statement | DDC | Ellis | 66 min |
| May 2, 12:13 AM CDT | Special Weather Statement | DDC | Lane | 62 min |
| May 2, 12:39 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 26 min |
| May 2, 12:44 AM CDT | Special Weather Statement | DDC | Lane | 31 min |
| May 2, 1:14 AM CDT | Special Weather Statement | DDC | Ness, Trego | 46 min |
| May 2, 1:48 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.